What are your most recent thyroid labs? That may help with understanding your situation better.
Along with your most recent thyroid labs, be sure to include reference ranges, which vary lab to lab and have to come from your own report.
Have you considered peri-menopause as a source for the night sweats/hot flashes? I had those horribly, when I was in peri-menopause, to the point where I sometimes had to get up and change sheets, shower and put on clean night clothes.
B-12 deficiency can cause the zombie fatigue, but if you're taking daily shots (very rare), that should be resolving (depending on how long you've been on the shots).
Some of the weight gain, could be attributable to constipation.
Muscle spasms/cramps are often caused from dehydration or an electrolyte imbalance. I, sometimes, have to take extra potassium for muscle cramps. I get them, mainly in my toes and fingers, but also in my neck, back and sometimes, lower chest. About a year and half ago, I was put on gabapentin for neuropathy caused by years of untreated Pernicious Anemia and that pretty well controlled the muscle cramps, as well. My neuro seemed to think they might have been related to the long standing B-12 deficiency. I was recently switched from the gabapentin to Topiramate, because of weight gain caused by the gaba and I've been having more of the toe cramps again. If they get much worse, I will request to be put back on the gabapentin, regardless of the weight issue.
Once we see your thyroid labs, we'll be able to add more comments.
Labs done 5/20/14
TSH 3.03 (range .40-4.50)
Free t4 1.4 (range .8-1.8)
Anti-TPO <1 (range <9
Calcium 8.8 (range 8.6-10.2)
Potassium 4.2 ( range 3.5-5.3)
Sodium 139 (range 135-146)
ANA screen negative
Still awaiting free T3 , PTH, magnesium and phosphorus results done last week
I have been doing the b12 shots for 7 years now. Usually 2ml monthly but when labs show low levels then I go to shots daily for 10 days, then weekly for 4 weeks and back to monthly based on where the updated lab results are. All the symptoms I've been having for years, except the body temp issues. Last night I had goosebumps sitting outside in 86 degree weather and I can be sweating from my head to legs in air conditioning. The nughtsweats has been limited to a few times over the past 7 years but as of this week, it has been every night. I am nauseous almost always and vomit quite a bit, with little appetite so the rapid weight gain in such a short period of time is odd. Thank you for your responses!
I take 2000 mcg of sublingual B12 spray daily for autoimmune pernicious anaemia and have done so for over 5 years. So happy to not have to inject needles. I could not go a month without B12!! Crazy talk. I'm seeing symptoms show up very soon after stopping B12.
TSH is a bit high. Calcium serum looks too low. Try the chvostek sign (youtube demo on youtube). This is my slam dunk sign of calcium deficiency.
Typically, injected B-12 stays in the system much longer than other delivery methods, which is why it's most often prescribed for Pernicious Anemia.
I agree that TSH is a tad on the high side, but FT4 is at 60%, so that doesn't indicate hypo, unless you aren't converting FT4 to FT3... You should try to get your doctor to test FT3.
You have the TPOab, but what about Thyroglobulin Antibodies (TgAb)? Those also need to be done in order to rule out Hashimoto's. They are both markers for it.
I was diagnosed with hypo in 1994 because my tsh level was "off the charts" my OB dr said. In 2007 after a scope procedure the GI doc diagnosed me with autoimmune pernicious anemia, hence the b12 shots. Also in 2007 ultrasound of thyroid indicated Hashimotos. June 2014 another ultrasound also indicated autoimmune hashimotos with the right measurements 1.4x7.2x4.8cm and left measurements 1.7x7x4mm and isthmus 2mm. Yes, mm not cm. my left side of neck has always had an ache burning sensation to it and there is a noticeable bulge when I swallow but no ultrasounds have noted any nodules. I should have my labs back in a few days for free T3, magnesium and PTH, also another free t4 & TSH.
What dose of Levoxyl are you on? How long have you been on the same dose? What med did you switch to when Levoxyl was taken off the market last year? Did you maintain the same dosage as you'd been on with Levoxyl?
Do you have any neuropathy resulting from B-12 deficiency?
personally I suffered for over 2 years with plantar fasciitis or bottom of foot pain, knee pain, fatigue, hence I felt like I was a old lady and my activity was limited, my arms hurt and had a ache or burn to them...it was so weird yet my labs always came back in normal range. I finally asked to try something different to treat my hypothyroidism because I knew something just wasn't right. I was accidently given too much of the other medicine but in 3 days all my symptoms vanished , then I had energy and then I went hyper so I had to lower dosage then it got where the pain came back, they increased it just a little and NO MORE PAIN AGAIN hence the point being....I have found that just a little bit more or tweeking dosage makes a HUGE difference in symptoms. I WISH SOMEONE HAD TOLD ME THIS. I suffered for sooo long and it effected my family too and it was like being handicapped because I was limited to doing very little without pain. I went from being superwoman to old lady. I bought Vionic shoes just so I could walk without pain but that vanished to with the right dosage.
Personally, for me, it is just a little more t4.
I know everyone is different but I had to post this because I wish I had known to try this years ago. I lost two years.
I must add that I also use bio identical hormones in topical form to bypass the liver and you may want to have your hormones checked
My wife had planter facitis in the past when undermedicated.
No with a retired Endo and the new endo removing my wifes T3 she was on coincided very shortly thereafter with my wife having heal pain. Had x-ray etc and had PT ect all to no avail. The pain is NOT planter facitis. This pain is on the side of and just forward of the heal on only one foot.
I believe 100% that this pain is the result of undermedication. No other Dr can figure a cause for this pain and PT did NOTHING for it to the point that the PT threpist told my wife to no longer come in as it is doing nothing with anything they tried. The FACT that this pain coincided shortly after the removal of her T3 doese tells me everything I need to know. But apparently the Dr's are clueless! I guess they do not have a picture of a lab result to tell them the obvious!
Anyhow the point it that foot pain etc is definately or can at least definately be related to low thyroid.
My wife is now in the process of looking for a new Dr. Which has not worked in the past very well so it is rather frustrating. But necessary!
New lab results in done 6/26 and others done 5/21
TSH 3.03 done 5/21 new TSH 15.0 done 6/26 range 0.40-4.50
Total T4 5.59 range 4.5 - 12.5 done in june
Free T4 1.4 range 0.8-1.8 done in may
Free T3 1.46 range 2.77-5.27 done june
PTH 62 range 14-64 done june
phosphorus 4.0 range 2.5 - 4.5 done june
magnesium 2.2 range 1.6-2.3 done june
calcium 8.8 range 8.6-10.2 done may
Anti TPO ab <1 range <9 done june
I take 112 mcg levothyroxine for the past 2 years and don't miss a dose
why the big range from 3.03 to 15.0 on TSH in just 1 month? And could this be why I am having all the symptoms, including muscle spams?
Have you had any female hormones tested lately? I know I suffered with peri menopause symptoms early (early 30's). When they tested my ovaries, they discovered they were not producing.
Just a thought..
TSH can vary as much as 70% within a single day. This is just one of many reasons why TSH is just short of completely useless for determining thyroid health.
The rule of thumb for FT4 and FT3 are to have BOTH of the following condidtions:
1) FT4 to be 50% of the range of slightlyl higher. You are testing at 60%
AND- that means in addition to
2) FT3 to be in the upper half to UPPER 1/3 of the range (50% to 67%). You are testing at only 1.46 which is BELOW range!!
This suggests CLEARLY that you have a problem converting T4 into T3. This is not all that uncommon although many Dr who refuse to test FT3 will never discover this.
You need a source of T3. This can be done two ways. One way is to add in a synthetic T3 in addition to the synthetic T4 you are taking OR you can switch to natural dessicated thyroid (such as Armour) which has a fixed ratio of T4 and T3in it, but it has much more T3 in it than what human thyroid would normally produce.
My thoughts is that you should DECREASE the T4 medication and add in a synthetic T3. The dosages have to be worked out by your Dr. But a rule of thumb is that for every 5 mcg of T3 you add, you could reduce about 20 mcg of T4.
T3 gets into the blood fast. As in it works withing HOURS. T4 on the other hand takes weeks to really stabilize in your blood. Because of this it is usually recommended to take T3 or natural dessicated thyroid such as Armour by splitting it into two doses. Taking half in the morning and half in the early afternoon. This help somewhat level off the T3 in the blood so that the 2nd dose starts kicking in about the time the first dose is beginning to wear off.
Just my thoughts.